Heat, Reno
- When
- August 31, 12:00 PM CST to 6:00 PM CST
- Where
- Reno forecast zone
- Reported by
- ASOS
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
The combination of temperatures in the mid to upper 90s and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon hours on the 31st. Heat indices ranged from 105 to 109 degrees, mainly over the southeastern quarter of Kansas generally east of Interstate 135.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
The combination of temperatures in the mid to upper 90s and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon hours on the 31st. Heat indices ranged from 105 to 109 degrees, mainly over the southeastern quarter of Kansas generally east of Interstate 135. The only relief from the heat that day was a stout southerly wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 31, 5:19 AM CST, 6 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 619 AM CDT TUE AUG 31 2010 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A SURFACE LOW AND COLD FRONT WILL SLOWLY MOVE INTO CENTRAL KANSAS TODAY...AND THEN REMAIN NEARLY STATIONARY TONIGHT. AN ISOLATED THUNDERSTORM AT KCNU THIS MORNING CANNOT BE RULED OUT...BUT DO NOT FEEL CHANCES ARE GREAT ENOUGH TO INCLUDE IT IN THE FORECAST. NEXT BEST CHANCE FOR THUNDERSTORMS WILL BE LATE THIS AFTERNOON OR THIS EVENING IN CENTRAL KANSAS. WITH UNCERTAINTY AS TO EXTENT OF STORMS...WILL KEEP CB INCLUDED FOR KRSL AND KSLN FOR NOW. SOUTHERLY WINDS WILL REMAIN GUSTY AT ALL TAF SITES...ALTHOUGH KRSL WILL SEE LIGHTER WINDS AS THE LOW GETS CLOSE TONIGHT. SCHRECK && .PREV DISCUSSION... /ISSUED 323 AM CDT TUE AUG 31 2010/ DISCUSSION... TUE-WED: RATHER DIFFICULT PRECIPITATION FORECAST. SOME ISENTROPIC LIFT PERIODICALLY THROUGH THE PERIOD...BUT OTHERWISE WEAK CONVERGENCE/DYNAMICS. CANNOT RULE OUT ISOLATED PRECIPITATION BOTH EARLY THIS AM AND AGAIN THIS AFTERNOON...BUT PLAN TO HIT POPS HARDER ALONG FRONT ON WED-THU. GIVEN RELATIVELY WEAK THERMAL/ MOISTURE GRADIENTS AWAY FROM FRONT...RELATIVELY LOW SIGNAL TO NOISE RATIO IN MODEL DERIVED FIELDS AND GRADIENTS...SO NOT SURE HOW MUCH STOCK CAN BE PUT INTO MODEL OUTPUT AT FACE VALUE EITHER. BEST CHANCE FOR PRECIPITATION STILL LOOKS TO BE WITH THE FRONT ON WED...ALTHOUGH FRONT MAY BE IN THE VICINITY OF SOUTHERN SECTIONS INTO THU. ISOLATED STORMS MAY DEVELOP IN WARM SECTOR DURING THE AFTERNOON AND ELEVATED STORMS DURING THE NIGHT...BUT NOT VERY CONFIDENT ON AREAL COVERAGE OF THESE. WILL CONTINUE TO TWEAK TEMPERATURES WARMER IN SOUTHEAST KS PER RECENT BIASES...WITH COOLER TEMPERATURES ON WED DUE TO CLOUDS AND LURKING PRECIPITATION. THU-FRI: FRONT SHOULD PUSH SOUTH OF AREA ON THU WITH COOLER/DRIER AIR ADVECTING INTO THE AREA. DIFFICULT CALL ON TEMPERATURES IN SOUTHEAST KS ON FRI WHERE CLOUDS/PRECIPITATION AND WARM AIR AHEAD OF FRONT WILL BE PRESENT. DECREASED TEMPERATURES A FEW DEGREES FOR FRI...BUT MAY NEED TO GO EVEN COOLER GIVEN MODEL MIXDOWN TEMPERATURES ARE IN THE 70S AT MOST LOCATIONS. SURFACE FLOW IS FORECAST TO BE VIRTUALLY DUE NORTH...SO ANY SLIGHT BACKING WILL RESULT IN SIGNIFICANT DOWNSLOPE FLOW WITH THE DRY AIR. SAT-MON: NO CHANGE TO GOING FORECAST. -HOWERTON AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION FORECAST CONCERN WILL BE PRECIP CHANCES AS COLD FRONT APPROACHES CENTRAL KS ON EARLY TUE EVENING. PREVIOUS FORECAST INSERTED SOME MVFR CIGS ACROSS SOUTH CENTRAL AND SE KS FOR EARLY TUE MORNING AND WILL LEAVE THIS IN BASED MAINLY ON THE ATMOSPHERE REMAINING VERY MOIST LIKE YESTERDAY MORNING WHEN MVFR CIGS DEVELOPED. A STRONG PIECE OF ENERGY IS EXPECTED TO LIFT OUT OF THE ROCKIES AND ACROSS THE NORTHERN PLAINS ON TUE. THIS WILL ALLOW THE COLD FRONT TO START TO PUSH SOUTH. BY 00Z WED THIS FRONT IS EXPECTED TO EXTEND FROM SE NE INTO WEST-CENTRAL KS WITH CONVECTION EXPECTED ALONG IT. THEREFORE KRSL AND KSLN WILL HAVE THE BEST CHANCES TO EXPERIENCE STORMS LATE IN THIS TAF PERIOD. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 94 74 91 72 / 20 20 30 20 HUTCHINSON 95 71 91 70 / 20 30 30 30 NEWTON 95 71 89 70 / 20 30 30 30 ELDORADO 94 72 89 70 / 20 30 40 30 WINFIELD-KWLD 95 75 91 72 / 20 20 30 20 RUSSELL 96 68 89 65 / 20 40 40 40 GREAT BEND 95 68 90 67 / 20 30 40 40 SALINA 97 72 91 70 / 20 40 40 40 MCPHERSON 96 71 90 70 / 20 30 40 40 COFFEYVILLE 97 74 91 73 / 20 30 40 30 CHANUTE 96 73 89 70 / 20 40 40 30 IOLA 96 72 89 70 / 30 40 50 30 PARSONS-KPPF 96 74 89 73 / 20 40 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 531 AM CDT TUE AUG 31 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 531 AM CDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL BE AROUND 100 THIS AFTERNOON OVER ALL OF SOUTHEAST KANSAS AND PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING AND AGAIN THIS AFTERNOON. AREAL COVERAGE AND INTENSITY SHOULD PEAK EARLY THIS EVENING IN CENTRAL KS. ISOLATED STORMS MAY REDEVELOP VERY LATE TONIGHT...ESPECIALLY ALONG AND NORTH OF I-70 AND OVER SOUTHEAST KANSAS. STORMS MAY BE STRONG THIS AFTERNOON AND EVENING...WITH ISOLATED DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WHILE ISOLATED STORMS MAY DEVELOP ALMOST ANYWHERE ACROSS THE AREA DURING THE AFTERNOON AND EARLY EVENING THROUGH THURSDAY...THE BEST CHANCE FOR STORMS...WILL OCCUR ALONG A COLD FRONT MOVING ACROSS THE AREA ON WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE...MAINLY NORTHWEST OF A LINE FROM HUTCHINSON TO HILLSBORO ON WEDNESDAY AFTERNOON AND EVENING. STRONG TO SEVERE STORMS ARE POSSIBLE THURSDAY OVER PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. HEAT INDICES WILL BE NEAR 100 ALONG THE OKLAHOMA BORDER ON WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY AFTERNOON AND EVENING ACROSS CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
The national radar mosaic for the moment the first event began.
18 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249434, 249435, 249436, 249437, 249438, 249439, 249440, 249441, 249442, 249443, 249444, 249445, 249446, 249447, 249448, 249449, 249450, 249451.